Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS Midland/Odessa, TX

February 27, 2001Coke County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Feb 27, 2001, 4:45 PM CST for Coke County, Texas. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 27, 2001, 4:45 PM CST (22:45 UTC)
Expired
Feb 27, 2001, 5:45 PM CST
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Coke County, TX

What was reported inside it

TimeReportWhereRemark
Feb 27, 5:30 PM CSTHail 0.75Robert Lee, TX
Feb 27, 5:35 PM CSTHail 1Robert Lee, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSJT 272247 COR
SVRSJT

TXC081-272345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED PIL
NATIONAL WEATHER SERVICE SAN ANGELO TX
ISSUED BY MIDLAND/ODESSA TX
446 PM CST TUE FEB 27 2001

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COKE COUNTY IN TEXAS

* UNTIL 545 PM CST

* AT 443 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 18 MILES WEST OF ROBERT LEE...MOVING EAST AT 10
  TO 15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  ROBERT LEE AND BRONTE.

GOLFBALL SIZED HAIL AND WINDS IN EXCESS OF 60 MPH CAN BE EXPECTED WITH
THIS SEVERE THUNDERSTORM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 57 MPH...DEAD(LY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3207 10079 3173 10080 3174 10027 3205 10027

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 3:51 PM CST, 54 minutes earlier.

Area forecast discussion, Feb 27, 3:51 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CST TUE FEB 27 2001

A BUSY AND COMPLEX FORECAST IS IN STORE FOR THE REGION. A BLOCKING
UPPER LEVEL PATTERN CONTINUES OVER THE NORTHERN HEMISPHERE...WITH A
CUTOFF UPPER LOW REMAINING WEST OF SOUTHERN CALIFORNIA. A SERIES OF
UPPER LEVEL DISTURBANCES SPUN FROM THIS SYSTEM...AND THE SUBTROPICAL
JET WILL PASS OVER THE REGION OVER THE NEXT COUPLE DAYS. EARLIER 12Z
ANALYSIS INDICATED THIS SPLIT FLOW PATTERN WITH A VERY COLD SURFACE
AND UPPER AIR TEMPS NOTED OVER SE CANADA. AS OF 21Z...AN ARCTIC COLD
FRONT WAS MAKING A MOVE SOUTHWARD...EXTENDING FROM SOUTH OF CVS...TO
SOUTH OF LBB...AND TO THE BIG COUNTRY AND NORTH OF THE METROPLEX.
WITH PRESSURE RISES NOTED NORTH OF THE FRONT...IT WILL CONTINUE
SOUTHWARD AND INCREASE SPEED AS THE SURFACE TEMPS SOUTH OF IT COOL.
SOME CU AND TCU HAVE BEEN NOTED IN THE VICINITY OF THE GLASS AND
DAVIS MOUNTAINS...BUT HAS NOT DEVELOPED OVER THE LAST FEW HOURS.

THE BELOW MENTIONED TCU OVER OUR SOUTH CENTRAL AREAS MAY DEVELOP
INTO CONVECTION BEFORE DAYS END. RECENT SATELLITE STABILITY INDEXES
HAVE APPEARED UNREALISTICALLY UNSTABLE WITH CAPES OVER 9000 J/KG
EDWARDS/STOCKTON PLATEAU. MORE REASONABLE STABILITY INDEXES FROM
CAPS AND AWIPS LAPS WERE IN THE 1000-2000K J/KG RANGE. DO NOT EXPECT
STORMS TO BECOME SEVERE OVER OUR COUNTY WARNING AREA...ALTHOUGH
MARGINALLY SIZED HAIL IS POSSIBLE.

BIG CHANGES ARE ON THE WAY...AS THE ARCTIC FRONT PLOWS SOUTHWARD.
THROUGH COORDINATION WITH SURROUNDING OFFICES...HAVE DECIDED TO
ISSUE A WINTER WEATHER WATCH FOR OUR NORTHERN EIGHT TX COUNTIES AND
LEA COUNTY NM. ETA AND MESO ETA SOUNDINGS SUGGEST SLEET OR A FREEZING
RAIN EVENT. WITH THE RECENT WARMTH...DO NOT THINK SIGNIFICANT ICE
ACCUMULATION WILL PRESENT A PROBLEM TONIGHT...BUT WILL HAVE TO WATCH
FOR THIS ON WEDNESDAY. SOME SLEET IS POSSIBLE OVER THE CENTRAL
PERMIAN BASIN AND TRANS PECOS REGION OF BOTH STATES TOO. TEMPS REGION
WIDE TOMORROW WILL BE MUCH COLDER...RANGING FROM THE 30S NORTH TO
MID 60S ALONG THE RIO GRANDE. MAY TRIM HIGHS WEDNESDAY FOR THE BIG
END MORE BEFORE ZONE ISSUANCE.

WILL DRY THE FORECAST OUT IN THE EXTENDED. FEW CHANGES PLANNED HERE.

FIRST GUESS TEMPS BELOW...WILL TRIM MUCH COOLER THAN FWC/FAN NUMBERS.
THANKS SJT...LBB...AND ABQ FOR COORDINATION.

MAF  34/43/30/52    5432
LSA  30/38/28/50    6432
E41  37/45/31/52    5432
6R6  41/50/36/56    6433
MRF  42/60/31/56    3221
CNM  39/43/31/54    5432

.MAF...
TX...WINTER STORM WATCH TX ZONES 45-48...50-53.
NM...WINTER STORM WATCH NM ZONES 29...33..34.

BOYD

In the hours before

Special weather statement, Feb 27, 3:35 PM CST, 1 hour 10 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
335 PM CST TUE FEB 27 2001

...WINTER STORM WATCH IN EFFECT TONIGHT AND WEDNESDAY FOR PORTIONS
OF WEST TEXAS AND LEA COUNTY NEW MEXICO NORTH OF A JAL...STANTON...
BIG SPRING...TO COLORADO CITY LINE...

.SYNOPSIS...
A STRONG COLD FRONT ACROSS THE TEXAS PANHANDLE WILL MOVE SOUTH
TONIGHT INTO WEST TEXAS AND THROUGH SOUTHEAST NEW MEXICO. THIS COLD
FRONT...ALONG WITH UPPER AIR DISTURBANCES EJECTING FROM AN UPPER LOW
PRESSURE AREA ALONG THE SOUTHERN CALIFORNIA COAST...WILL RESULT IN
THE THREAT OF PRECIPITATION TONIGHT THROUGH THURSDAY. THUNDERSTORMS
WILL BE POSSIBLE ACROSS THE REGION TONIGHT ALONG AND IN THE VICINITY
OF THE SOUTHWARD MOVING COLD FRONT. AS MUCH COLDER AIR FILTERS INTO
AREA FROM THE NORTH LATER TONIGHT...SLEET...FREEZING RAIN...FREEZING
DRIZZLE MAY OCCUR ACROSS THE NORTHERN PERMIAN BASIN AND THE EXTREME
WESTERN LOW ROLLING PLAINS. AS THE COLD AIR CONTINUES TO DEEPEN ON
WEDNESDAY AND WEDNESDAY NIGHT RAIN...SLEET...FREEZING RAIN...SLEET
AND SNOW WILL CONTINUE TO BE A THREAT ACROSS ALL OF SOUTHEAST NEW
MEXICO...THE NORTHERN PERMIAN BASIN...AND EXTREME WESTERN LOW
ROLLING PLAINS. SLEET WILL BE THREAT FURTHER SOUTH ACROSS THE
CENTRAL PERMIAN BASIN.

.THREATS...
THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION TONIGHT
WITH THE SOUTHWARD MOVING COLD FRONT. A FEW OF THE THUNDERSTORMS MAY
BECOME STRONG ESPECIALLY ACROSS THE EASTERN PERMIAN BASIN AND
STOCKTON PLATEAU. BRIEF WIND GUSTS TO 55 MPH...SMALL HAIL...AND
BRIEF HEAVY RAINFALL WILL BE POSSIBLE. SPOTTER ACTIVATION IS NOT
ANTICIPATED.

FREEZING RAIN AND SLEET...
AS COLDER AIR FILTERS INTO THE REGION TONIGHT...RAIN MAY MIX WITH
SLEET...FREEZING RAIN...OR FREEZING DRIZZLE ACROSS THE NORTHERN
PORTIONS OF THE OUTLOOK AREA...INCLUDING THE COMMUNITIES OF
LAMESA...ANDREWS...SEMINOLE... HOBBS...LOVINGTON...SNYDER...BIG
SPRING...AND COLORADO CITY. THIS COULD RESULT IN SOME ROADWAYS
BECOMING SLIPPERY OVERNIGHT. PLEASE REFER TO THE WINTER STORM WATCH
ISSUED FOR THE NORTHERN PORTION OF THE OUTLOOK AREA TONIGHT AND
WEDNESDAY AND FUTURE WINTER WEATHER STATEMENTS ISSUED BY THE
MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE. WINTER WEATHER
WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS CAN BE FOUND ON THE
INTERNET AT: HTTP://WWW.SRH.NOAA.GOV/MAF/WINTER.HTML. ANYONE
PLANNING TO TRAVEL IN THESE AREAS TONIGHT MAY WISH TO CHECK ON THE
LATEST WEATHER CONDITIONS BEFORE DEPARTING.

FOG...
AREAS OF FOG WILL BECOME PREVALENT TONIGHT ACROSS MUCH OF THE REGION
AS A COLD LOW LEVEL UPSLOPE FLOW BEGINS. THE FOG MAY BECOME DENSE IN
LOCATIONS...WITH VISIBILITIES DROPPING BELOW A HALF MILE. MOTORISTS
ARE URGED TO EXERCISE CAUTION.

.EXTENDED OUTLOOK
RAIN...FREEZING RAIN...FREEZING DRIZZLE...SLEET...AND SNOW WILL
CONTINUE O BE A THREAT WEDNESDAY AND WEDNESDAY NIGHT ACROSS THE
NORTHERN PORTION OF THE OUTLOOK AREA. PLEASE REFER TO THE WINTER
STORM WATCH ISSUED FOR THE NORTHERN PORTION OF THE OUTLOOK AREA
WEDNESDAY...AND FUTURE WINTER WEATHER STATEMENTS ISSUED BY THE
MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE. RAIN AND SLEET WILL
BE POSSIBLE FURTHER SOUTH ACROSS THE CENTRAL PERMIAN BASIN AND
RAIN OR SNOW ACROSS THE GUADALUPE MOUNTAINS.

12

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.